Wyoming, 2017Tornado in Wyoming, May 26, 2017
May 26, 2017 · NWS RIW · 1 event in 1 county or zone
A thunderstorm formed over southern Sweetwater County and took on supercell characteristics as it moved into eastern Sweetwater County. A funnel cloud formed after 12:30 pm and became a tornado as it moved east-northeast close to Interstate 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm formed over southern Sweetwater County and took on supercell characteristics as it moved into eastern Sweetwater County. A funnel cloud formed after 12:30 pm and became a tornado as it moved east-northeast close to Interstate 80. For the most part, the tornado remained over open country and caused little damage. However, a windshield was blown out of an RV along Interstate 80. The weather sensor at Tipton reported a wind gust of 84 mph as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 26, 10:54 AM MST, 46 minutes earlier.
Area forecast discussion, May 26, 10:54 AM MST, 46 minutes before
Area Forecast Discussion...Update
National Weather Service Riverton WY
1154 AM MDT Fri May 26 2017
.SHORT TERM...Friday through Sunday night
As a lot of long time Wyoming residents know, Memorial Day weekend's
weather can be quite temperamental. And it looks like Friday will
be no exception. There is not a ton going on right now, but this
will change as a cold upper level low moves across the state. Now
for the lower elevations, where most people live, this will mean a
cloudy, chilly and damp day with some rain showers. However, in
the mountains it will likely mean something else. And yes, I am
talking about the dreaded s-word, snow. This system also has some
decent jet dynamics with it so some of the snowfall is likely to
be heavy. And there could even be some thundersnow in the western
mountains as there is decent instability. As for snow levels,
right now they look to average around 7500 to 8000 feet, at least
in areas where there are more traveled mountain passes. As a
result, we will continue the winter weather advisories as is.
There will likely not be that much snow as indicated in the
advisories on the ground at one time, especially on the roads
given the very strong late May sun though. The models have also
sped up a bit in moving the low out a bit quicker so much of the
snow may end by midnight. And in addition, the Storm Prediction
Center has put parts of Sweetwater County in a marginal risk for
severe thunderstorms so a few storms there could get feisty. The
models still show some snow in the Bighorns with northwest flow,
but most of the models are notoriously too wet with this pattern,
especially with the jet dynamics exiting. Most of the steadier
precipitation should end by Saturday morning.
More settled weather should then move in for Saturday and Sunday. On
Saturday, temperatures should moderate somewhat with more
sunshine. There will still be some northwest flow and cyclonic
curvature over the area however, so most areas will have a chance
of mainly afternoon showers and thunderstorms. However, coverage
at this point looks to be scattered at best with most areas mainly
dry most of the time. Temperatures will also warm as well,
although remain below normal. The main threat from any storms
would be small hail given the cool temperatures and low wet bulb
zero temperatures. A drying trend will continue for Sunday as
ridging slowly builds across Wyoming. This means temperatures
getting close to seasonal levels and less coverage of
thunderstorms. Any storms that do form will likely be mainly over
the mountains and the adjacent foothills.
.LONG TERM...Monday through Friday
A relatively moist northwest flow will be across the area through
Tuesday between an upper ridge over the West Coast/Intermountain
West, and a longwave trough over the central/eastern U.S. Models
show enough moisture and instability with peak heating for daily
showers and thunderstorms forming over the mountains and trying
to push southeast into the basins/valleys. This activity could be
enhanced at times with some subtle waves in the flow and local
convergence zones. Another concern is for convection to put out
gusty outflows well away from their parent convection which could
cause choppy lakes and reservoirs from distant thunderstorms.
By Wednesday models generally show weak ridging shifting over the
Northern Rockies as models show some Pacific energy shifting into
the West Coast. This energy over the west is progged to split as
it pushes across the Intermountain West/Rockies Thursday and
Friday. As typical with day 7 and 8, models have varying
solutions, but generally show a better potential for isolated to
scattered convection late next week. Also, 00Z runs are showing
some low-level easterly flow developing over the eastern zones
Thursday and Friday which could result in some stronger convection
over far east if it indeed develops.
Models have trended slightly warmer overall, with seasonal to
slightly above average temperatures through the extended which
will once again elevate flooding concerns across the area.
&&
.AVIATION...18Z Issuance
West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals
An upper level low pressure system will drift east across western
Wyoming this afternoon. Showers will become more numerous vicinity
and north of a KEVW-KPNA line with mountains becoming mostly
obscured with snow above 8000 feet; widespread MVFR conditions
developing across the valleys. The atmosphere will destabilize in
the afternoon with some lifting of ceilings, isolated thunderstorms
developing with erratic wind gusts and small hail. Brief IFR/LIFR
conditions will be possible if a thunderstorm hits one of the
terminals. A cold front with a line of showers and thunderstorms
will move across KRKS area 19z-22z. Drier air will push into
western Wyoming this evening with lingering rain and snow showers
mainly across the northwest mountains or vicinity and north of a
KJAC-KDUB line after 02z. Partial clearing after 06z Saturday will
result in some patchy fog partially obscuring terrain vicinity KJAC
through 15z Saturday.
East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
An upper level low pressure system will drift east across western
Wyoming this afternoon and across north central Wyoming this
evening. Rain and mountain snow with snow levels around 7000 feet
will be widespread vicinity and north of South Pass-to northeast
Sweetwater County through 22z. MVFR conditions will be widespread
across the area through most of the afternoon. Most precipitation
will shift into the High Plains this evening, with gradual
improvement from northwest to southeast overnight into Saturday
morning.
&&
.FIRE WEATHER...
Expect a cloud, cool and damp day across most of the area as low
pressure moves across Wyoming. Most areas will see showers and
possibly a spotty thunderstorm. In the mountains above around 8000
feet, snow will fell and several inches are possible in the higher
elevations. Relative humidity should remain well above critical
levels. Mixing and smoke dispersal will be generally fair although
good to very good in southern Sweetwater County.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM this morning to midnight MDT
tonight for WYZ002-012-014-015.
Winter Weather Advisory from noon today to 6 AM MDT Saturday for
WYZ008-009.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Meunier/Lipson
FIRE WEATHER...Hattings
Hazardous weather outlook, May 26, 1:29 AM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
229 AM MDT Fri May 26 2017
WYZ001>020-022>030-271200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
229 AM MDT Fri May 26 2017
...WINTER WEATHER ADVISORY FOR PORTIONS OF THE NORTHERN AND
WESTERN MOUNTAINS TODAY AND TONIGHT...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Snow likely in the mountains. Please see forecasts and
winter weather products for details.
Rain could cause possible mud and rock slides in canyons.
Isolated afternoon thunderstorms possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday through Thursday...Isolated thunderstorms in the
afternoon and evening mainly over the mountains and adjacent
foothills. Gusty outflow winds, even from distant thunderstorms
could cause choppy waters on area lakes and reservoirs this
Memorial Day Weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are urged to report significant weather. Thank you, and
have a safe Memorial Day Weekend.
In the hours before
Special weather statement, May 26, 11:29 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
1229 PM MDT FRI MAY 26 2017
WYZ030-261900-
East Sweetwater County-
1229 PM MDT FRI MAY 26 2017
...SPECIAL WEATHER STATEMENT...
At 1229 PM MDT, trained weather spotters reported a strong
thunderstorm near Table Rock, which is 20 miles west of Wamsutter,
moving northeast at 35 mph.
Half inch hail will be possible with this storm.
This storm will remain over mainly rural areas of east central
Sweetwater County, including the following locations: Tipton.
This includes Interstate 80 between mile markers 149 and 166.
LAT...LON 4156 10840 4172 10852 4197 10805 4173 10788
TIME...MOT...LOC 1829Z 240DEG 31KT 4168 10838
TL
Tornado, Sweetwater
- When
- May 26, 11:40 AM MST to 11:53 AM MST
- Where
- Sweetwater County, 2.78 mi NW of Table Rock to 3.73 mi ENE of Tipton
- Rating
- EF0
- Path length
- 11.36 mi
- Path width
- 30 yd
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.644, -108.423
There were numerous reports of a tornado just north of Interstate 80. The tornado lifted and touched down numerous times as it moved eastward. A motor home had it's windshield blown out by strong winds, and an 84 mph wind gust was reported at the weather sensor near Tipton.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 26 to 28, 20173 deaths · 1 injured · $1.1 million · EF1 · 151 events
- Tornado and Flash Flood in Illinois, May 26 to 27, 20172 injured · $4.1 million · EF1 · 23 events
- Hail and Damaging Winds in Indiana, May 26, 2017$36,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Missouri, May 26 to 27, 20174.25 in hail · 34 events
- Tornadoes and Flash Flooding in Kansas, May 26 to 27, 2017EF0 · 31 events
- Damaging Wind in Ohio, May 26, 2017$40,000 · 65 kt wind · 1 event
- Tornadoes and Hail in Colorado, May 26, 2017EF0 · 11 events
- Hail and Damaging Winds in Wyoming, May 26, 20171.75 in hail · 9 events
- Hail in Colorado, May 26, 20172 in hail · 7 events
- Tornado and Flash Flooding in Colorado, May 26, 2017EF0 · 7 events
- Hail and Damaging Winds in Illinois, May 26, 20171.75 in hail · 5 events
- Damaging Winds in Indiana, May 26, 201750 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694016.